Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 159, NWS Wichita, KS

May 28, 2019McPherson County, Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2019, 9:40 AM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2019, 9:40 AM CDT (14:40 UTC)
Expired
May 28, 2019, 10:15 AM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:15 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 28, 7:15 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
715 AM CDT Tue May 28 2019

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Thursday night)
Issued at 205 AM CDT Tue May 28 2019

A mid/upper trough over the Central Great Basin area tonight will
lift northeast across the Central Rockies before emerging over
the Central High Plains late in the day today. At the surface, an
area of low pressure over eastern Colorado will move east across
north central Kansas this afternoon. This will allow a dryline to
sharpen across central Kansas providing a focus for showers and
thunderstorms. The thermodynamic environment will be supportive
of very large hail of 2+ inches in diameter across portions of
south central KS with MUCAPE of 3000-4000+ J/KG, 0-6km bulk shear
of 50-60 knots and steep mid-lvl lapse rates. One change from the
previous forecast was to increase pops west of I-35 as the initial
updrafts are expected along the highway 14 corridor around or
shortly after 3 PM. The better large-scale forcing for ascent is
expected to remain north of the area and given the north-south
orientation of the dryline with respect to the deep layer shear
vectors, some discrete or semi-discrete supercell thunderstorms
are expected late this afternoon and into the evening hours across
south central KS. Very large hail, damaging winds and a tornado
or two will be possible before activity moves east of the area
during the late evening or early morning hours. As the previous
shift noted, anomalously high precipitable water values will be
conducive for efficient rainfall rates and possible flash flooding
concerns.

The diffuse frontal boundary is progged to lie across the southeast
corner of KS on Wed and we could see another round of storms,
especially during the afternoon & evening hours as a pv anomaly
lifts over the area on Wed afternoon-evening. Maintained some pops
weighted across southeast KS, although better chances for deep
moist convection will remain south and east of our area across
eastern OK and northwest AR.

Thu...A mid/upper trough across the Northern/Central Plains region
will slowly fill as it drifts eastward on Thu leaving a stable
post-frontal regime in place across Kansas. Drier air will advect
into the region with seasonable highs anticipated. There may be
some widely scattered storms during the peak of afternoon heating
but organized severe storms are not anticipated.

.LONG TERM...(Friday through Monday)
Issued at 205 AM CDT Tue May 28 2019

Northwest mid/upper flow will become established as we move
through the weekend and into early next week with rising
heights/increasing thickness over the Rockies and weaker mid/upper
flow across the Central Plains states. It'll be hard to rule out
some diurnal showers and storms through the period with seasonable
temperatures and continued chances for showers and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 709 AM CDT Tue May 28 2019

MVFR ceilings should gradually fill in this morning due to a moist
boundary layer and daytime heating. Otherwise, widely scattered
thunderstorms are likely by around mid-afternoon from generally
SLN-HUT-ICT on east, as a dryline sharpens and upper forcing
approaches from the southwest. Inserted VCTS to cover this
threat. This activity should linger well through the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  58  73  53 /  30  30  10  20
Hutchinson      82  55  72  52 /  40  20  10  10
Newton          79  57  72  52 /  30  30  10  10
ElDorado        78  60  73  53 /  40  40  20  20
Winfield-KWLD   78  61  74  54 /  30  30  30  30
Russell         81  52  69  49 /  20  10   0  10
Great Bend      82  52  70  50 /  20  10  10  10
Salina          81  56  73  52 /  30  30  10  10
McPherson       81  55  72  51 /  30  30  10  10
Coffeyville     80  65  77  56 /  50  60  50  50
Chanute         81  64  77  55 /  50  60  30  40
Iola            81  64  77  55 /  40  60  30  40
Parsons-KPPF    80  65  77  56 /  50  60  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, May 28, 5:10 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 AM CDT Tue May 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 AM CDT Tue May 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Severe storms capable of producing very large hail up to tennis
ball size, damaging wind gusts and a tornado or two are possible
this afternoon and evening. Locations along and east of I-135 will
have the best chance for severe weather.

Widespread river flooding, some of which is significant continues
across much of the region. Be prepared for highway closures,
especially across southeast Kansas. See latest river flood warnings
for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger over southeast Kansas through Wednesday
with a continued threat of strong thunderstorms and locally heavy
rain. After a brief break, thunderstorms may return to the area over
the weekend, with a renewed threat of strong to severe storms and
heavy rain.

River flooding will continue to be a concern well into the upcoming
week. Please continue to monitor River Flood Warnings and
Statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening along
and east of a line from Salina to Hutchinson to Anthony.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 28, 9:19 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
919 AM CDT Tue May 28 2019

KSZ067-281445-
Reno KS-
919 AM CDT Tue May 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...

* Until 945 AM CDT.

* At 917 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Turon, or 7 miles east of
  Neola...moving northeast at 60 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arlington, Sylvia, Plevna, Abbyville, Willowbrook and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3817 9833 3812 9795 3774 9835 3787 9847
      3789 9847
TIME...MOT...LOC 1419Z 218DEG 51KT 3785 9837

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:19 AM CDTSpecial Weather StatementICTReno26 min
May 28, 10:02 AM CDTSpecial Weather StatementICTMcPherson28 min
May 28, 10:12 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno, Saline63 min
May 28, 10:20 AM CDTSpecial Weather StatementICTHarvey40 min
May 28, 10:36 AM CDTSpecial Weather StatementICTReno39 min
May 28, 11:16 AM CDTSpecial Weather StatementICTHarvey, Marion44 min
May 28, 11:35 AM CDTSevere Thunderstorm WarningICTMarion25 min
May 28, 5:00 PM CDTTornado WarningICTRussell34 min
May 28, 5:59 PM CDTSpecial Weather StatementICTBarton31 min
May 28, 6:02 PM CDTSpecial Weather StatementICTNeosho28 min
May 28, 6:17 PM CDTSpecial Weather StatementICTLincoln28 min
May 28, 6:24 PM CDTSpecial Weather StatementICTSedgwick36 min
May 28, 6:30 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick60 min
May 28, 6:35 PM CDTSpecial Weather StatementICTLabette25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.